Toxic epidermal necrolysis is a distinctive clinical syndrome. It is characterized by a beefy erythema, initially of the axillae, groins and neck, together with marked skin tenderness and the development of a widespread Nikolsky phenomenon.1,2 The first report of this syndrome was written by Lang and Walker3 in 1956 as a description of "an unusual bullous eruption." It was Lyell4 in 1956 who suggested the term toxic epidermal necrolysis. The first report in the American literature was by Potter et al in 1960.5 Since then only ten cases with this disorder have been reported in the American literature,* two of which are so dissimilar to all previously reported cases that it is doubtful they should be included.6
Two patients with this condition occurring within 12 months are presented to support the belief that this syndrome is not rare and may not be as severe in
COSTANTINO E, MUSGNUG R, FLOYD F. Toxic Epidermal NecrolysisTwo Cases in Children With a Review of the American Literature. Am J Dis Child. 1964;108(2):201–204. doi:10.1001/archpedi.1964.02090010203015
Customize your JAMA Network experience by selecting one or more topics from the list below.